An acute myopathy has been observed with the use of high doses of corticosteroids, most often occurring in patients with disorders of neuromuscular transmission (eg, myasthenia gravis ), or in patients receiving concomitant therapy with neuromuscular blocking drugs (eg, pancuronium). This acute myopathy is generalized, may involve ocular and respiratory muscles, and may result in quadriparesis . Elevation of creatinine kinase may occur. Clinical improvement or recovery after stopping corticosteroids may require weeks to years.
IV steroids at high dosages for the treatment of optic neuritis according to the ONTT can cause insomnia, mood changes, dyspepsia, weight gain, flushing, nausea, vomiting, and elevated blood pressure. Patients should be advised to take a proton pump inhibitor such as omeprazole and may need to seek medical attention for anxiety and insomnia. Diabetics may be at risk for episodes of hyperglycemia and also for diabetic ketoacidosis. Co-management with the patient's primary physician, internist or endocrinologist is a must. Patient's tend to have more side effects from the oral prednisone taper. Some clinicians abbreviate the taper or prescribe no taper at all, some prescribe a prolonged taper over one month. Also it is advisable to prescribe calcium and vitamin D while taking the corticosteroids.
Edsel Ing, MD, MPH, FRCSC Associate Professor, Department of Ophthalmology and Vision Sciences, University of Toronto Faculty of Medicine; Active Staff, Michael Garron Hospital (Toronto East Health Network); Consulting Staff, Hospital for Sick Children and Sunnybrook Hospital, Canada
Edsel Ing, MD, MPH, FRCSC is a member of the following medical societies: American Academy of Ophthalmology , American Association for Pediatric Ophthalmology and Strabismus , American Society of Ophthalmic Plastic and Reconstructive Surgery , Canadian Medical Association , Canadian Ophthalmological Society , Canadian Society of Oculoplastic Surgery , Chinese Canadian Medical Society, European Society of Ophthalmic Plastic and Reconstructive Surgery, North American Neuro-Ophthalmology Society , Ontario Medical Association , Royal College of Physicians and Surgeons of Canada , Statistical Society of Canada
Disclosure: Nothing to disclose.